Heavy Snow, Perry
- When
- January 25, 3:00 AM EST to 3:00 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
Strong warm air advection in the Ohio Valley helped snow to develop in Perry County around 0300E on the 25th. The snow then spread across the rest of southeast Ohio during the predawn hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Strong warm air advection in the Ohio Valley helped snow to develop in Perry County around 0300E on the 25th. The snow then spread across the rest of southeast Ohio during the predawn hours. Lulls in the snowfall developed during the midday. A strong cold front and its associated mid level disturbance helped trigger more showery snow during the late afternoon into the early evening. Snow totals of 4 to 7 inches fell across Perry and Morgan. Meanwhile, snow accumulations of 2 to 4 inches were more common further south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 25, 1:09 AM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
109 AM EST SAT JAN 25 2014
.SYNOPSIS...
WINDS INCREASE OVERNIGHT IN STRONG WARM AIR ADVECTION. ONE BAND OF
SNOW SATURDAY MORNING. COLD FRONT WITH SNOW SHOWERS SATURDAY
EVENING. ARCTIC FRONT LATE SUNDAY NIGHT/EARLY MONDAY.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATE...
BROUGHT ELKINS DOWN DUE TO UNEXPECTED RADIATIVE COOLING PRIOR TO
ADVANCING CLOUD COVER AND ADJUSTED TO A MORE GRADUAL WARM
ADVECTION THROUGH THE NIGHT...IR SATELLITE SHOWS CLOUDS AND PRECIP
SLOWING MARGINALLY AND WILL ADJUST WITH AN UPDATE OVER THE NEXT HOUR.
PREVIOUS DISCUSSION...
A SFC HIGH PRESSURE WILL KEEP FAIR CONDITIONS UNTIL MIDNIGHT. A
LOW PRESSURE SYSTEM MOVES OVER THE GREAT LAKES REGION TONIGHT. ITS
ASSOCIATED COLD FRONT WILL EXTEND SOUTH SOUTHWEST AND CROSS THE OH
VALLEY AND WV ON SATURDAY. MODELS ARE IN DESCENT AGREEMENT WITH
THE ONSET OF THE PRECIPITATION REACHING SOUTHEAST OH BY 09Z. THEN
SPREADING TO PKB...HTS...AND CRW FROM 12 TO 15Z.
TEMPERATURE PROFILES SUGGEST PCPN WILL FALL AS SNOW AS
TEMPERATURES AT H85 STAY UNDER MINUS 5C. IN FACT...MODELS SHOW
STRONG COLD ADVECTION BRINGING H85 TEMPERATURES TO MINUS 12C WITH
THE SNOW SHOWERS. HIGH RESOLUTION MODELS INDICATE DENDRITE GROWTH
ZONE AND OMEGA WITHIN THE FRONT. HOWEVER...UPWARD MOTION VALUES
WITHIN THE DGZ ARE IN THE AROUND 8 MICRO MILLIBARS. NOT IMPRESSIVE.
HOWEVER...BUFKIT SOUNDINGS SHOW A DGZ ORIENTED VERTICALLY FROM NEW
SFC UP TO 12 KFT. THIS FEATURE IS INDICATIVE OF BANDED OR BRIEF
PERIODS OF HEAVY SNOWFALL ALONG ITS PATH. BEST 2-D FRONTOGENESIS
IS OBSERVED AT H7 AND H6 LEVELS UNDER Q-VECTOR CONVERGENCE ALOFT
AROUND MINUS 20 UNITS.
THE AFOREMENTIONED CONDITIONS CALL FOR PERIODS OF HEAVY SNOW ON
SATURDAY. WPC GUIDANCE SUGGESTS WIDESPREAD 2-4 INCHES OF SNOW
ACROSS SOUTHEAST OH...NORTHEAST KY...EXTREME SOUTHWEST VA...AND
THE WV LOWLANDS...RANGING FROM 4 TO 6 INCHES OVER HIGHER
ELEVATIONS. THESE SNOW ACCUMULATIONS SOUND RIGHT FOR THE EXISTING
WINTER WEATHER ADVISORY FOR SNOW. THEREFORE...WINTER WEATHER
ADVISORY IS IN EFFECT STARTING THE FIRST SNOW ACROSS SOUTHEAST OH
AROUND MIDNIGHT TONIGHT...SPREADING EAST AND ENDING OVER
THE NORTHEAST MOUNTAINS BY MIDNIGHT SATURDAY NIGHT.
WINDS AT H85 INCREASE FROM THE SOUTH SOUTHWEST TO 50 TO 60 KNOTS
BY 03Z. UNDER WARM ADVECTION THESE WINDS WILL UPGLIDE IN AN
ISENTROPIC SURFACE. SO PROBABLY WONT MIX MUCH TO THE GROUND
OVERNIGHT. THE WARM ADVECTION WILL PRODUCE A NON-DIURNAL TREND
OVERNIGHT...PERHAPS RISING TEMPERATURES FROM THE MID TEENS THIS
EVENING TO THE LOWER 20S BY SATURDAY MORNING.
INCREASED POPS INSERTING DETAILS FROM THE NAM/WRF/RUC MODELS.
INCREASE A TAD SNOW ACCUMULATIONS STAYING UNDER ADVISORY CRITERIA.
BLENDED THE BIAS CORRECTED CONSENSUS MOS AND THE GFS FOR
HIGHS SATURDAY...AND THE BIAS CORRECTED WRF FOR LOWS TONIGHT.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
A VERY ACTIVE AND FAST CHANGING WEATHER PATTERN THIS PERIOD IN WEST
TO NORTHWEST FLOW. AN ARCTIC FRONT WILL HAVE JUST EXITED THE
MOUNTAINS BY SATURDAY EVENING...WITH SNOW SHOWERS RAPIDLY TAPERING
OFF FROM WEST TO EAST EARLY SATURDAY NIGHT AS HIGH PRESSURE BRIEFLY
BUILDS IN. LOW WIND CHILLS WILL CONTINUE INTO SATURDAY NIGHT WITH A
WIND CHILL ADVISORY. LOOK FOR JUST MINIMAL MOUNTAIN SNOW
ACCUMULATIONS SATURDAY NIGHT BEFORE THE SNOW ENDS. THE GFS IS FASTER
IN CLEARING THINGS OUT AND DECREASING THE WINDS...SO THAT GFS MOS
MINS ARE MUCH LOWER THAN OTHER MODEL GUIDANCE. WITH THE THERMAL
TROUGH HANGING TOUGH TILL LATER SATURDAY NIGHT...THE CLOUDS SHOULD
BE SLOWER TO BREAK UP PER NAM MOS GUIDANCE AND SO WILL LEAN TOWARD
THE RELATIVELY MILDER NAM TEMPERATURES MINS SATURDAY NIGHT.
NEVERTHELESS...STILL VERY COLD.
MODELS HAVE A WARM FRONT LIFTING NORTH ACROSS THE AREA SUNDAY...WITH
THE GFS AGAIN BEING ON THE FASTER SIDE. WILL LEAN TOWARD THE NAM
SOLUTION AGAIN. GIVEN THE STRONG LOW LEVEL SOUTHERLY JET AND WARM
ADVECTION WITH THE WARM FRONT...WILL GO MORE WITH THE NAM SOLUTION
ON MORE WIDESPREAD QPF ACROSS THE NORTH...BUT ANY SNOW ACCUMULATIONS
WILL STILL LIKELY BE AN INCH OR LESS BEFORE IT MOVES OUT.
TEMPERATURES WILL RESPOND BEHIND THIS WARM FRONT WITH SOUTHERLY LOW
LEVEL JET AND FORCE TEMPERATURES INTO THE LOWER AND MID 30S SUNDAY
AFTERNOON.
NEXT ARCTIC FRONT BLASTS THROUGH SUNDAY NIGHT...WITH RAIN/SNOW
SHOWERS QUICKLY CHANGING TO SNOW SHOWERS WHICH CONTINUE INTO
MONDAY...ESPECIALLY IN THE NORTHERN MOUNTAINS WHERE BEST UPSLOPE AND
COLD ADVECTION OCCURS. THERE WILL BE SNOW ACCUMULATIONS BEHIND THE
FRONT ON MONDAY MORNING AT LEAST. TEMPERATURES WILL HOLD NEAR SUNDAY
AFTERNOON HIGHS TIL THE ARCTIC FRONT MOVES ACROSS SUNDAY
NIGHT...THEN DROP ON MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FINALLY SOME SIGNS OF A LONGWAVE PATTERN CHANGE TOWARD END OF THE
EXTENDED PERIOD. IN THE MEAN TIME...THE ARCTIC AIRMASS WILL SETTLE
IN THE AREA WITH READINGS TANKING ONCE AGAIN. MASSAGED PREVIOUS FCST
FOR MONDAY NIGHT THRU WEDNESDAY MORNING TO REFLECT A SOMEWHAT COLDER
SOLUTION AT NIGHT WITH LESS IN THE WAY OF CLOUD COVER EXPECTED.
ANOTHER CLIPPER LOOKS TO CROSS LATE WEEK WITH A BAND OF SNOW
SHOWERS. THIS LOOKS TO BE THE LAST OF THE CLIPPERS BEFORE THE
PATTERN CHANGE OCCURS NEXT WEEKEND.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE STRONG LOW LEVEL FLOW MAY BE JUST AS IMPORTANT...IF NOT MORE
SO...THAN THE SNOW. SURFACE GUSTS NEAR 30 KNOTS IN THE
LOWLANDS...30 TO 40 KNOTS OVER THE HIGH TERRAIN. SURFACE GUSTS
MAY DECREASE IN STRENGTH DURING THE FIRST BAND OF MORNING SNOW...
BUT INCREASE AGAIN AS COLD FRONT APPROACHES LATE AFTERNOON.
FIRST BAND OF SNOW IS ASSOCIATED WITH STRONG WARM AIR ADVECTION.
IT WILL PASS FROM NW TO SE ACROSS THE AREA FROM 09Z TO 18Z.
THINKING THERE COULD EASILY BE A LULL IN THE PCPN 18Z TO 21Z.
HAVE COLD FRONT WITH SNOW SHOWERS MOVING SOUTHEAST THROUGH THE
FORECAST AREA 22Z SATURDAY TO 02Z SUNDAY.
HAVE MOST CEILINGS LOWERING TO AROUND 2 THSD FT AND VSBY 2 TO 3
MILES IN THE SNOW. VSBY LIKELY TO IMPROVE DURING THE AFTERNOON AS
WARM AIR ADVECTION SNOW EXITS.
HAVE CEILINGS 1 TO 2 THSD FT BROKEN TO OVERCAST IN THE SNOW SHOWERS
AND VSBY 1 TO 3 MILES ASSOCIATED WITH THE COLD FRONT MOSTLY 22Z TO
03Z...LINGERING THROUGH 06Z SUNDAY IN THE WV MOUNTAIN COUNTIES.
CONFIDENCE DROPS IN DETERMINING HOW MUCH THE SURFACE WIND LOWERS
DURING INITIAL BAND OF SNOW. ALSO TIMING THE IMPROVING CONDITIONS
AND IT DURATION IN THE WAKE OF THE INITIAL BAND OF SNOW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING THE EXIT OF THE INITIAL BAND OF WARM AIR
ADVECTION SNOW AND THE ARRIVAL OF THE COLD FRONTAL SNOW SHOWERS
COULD VARY FROM THE DETERMINISTIC TAFS. IN THIS FAST FLOW...THE
TAFS MAY BE TOO SLOW IN THE WHOLE EVOLUTION TODAY INTO TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 01/25/14
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H M L M M M M
HTS CONSISTENCY H H H H H L L L M M M L
BKW CONSISTENCY H H H H H H H H L M M M
EKN CONSISTENCY H H H H H H H M M M M M
PKB CONSISTENCY H H H M H M M M M M M M
CKB CONSISTENCY H H H H M M M M M M M M
AFTER 06Z SUNDAY...
IFR POSSIBLE IN LIGHT SNOW SUNDAY NIGHT INTO MONDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
WVZ005>011-013>020-026>032.
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 10 PM
EST THIS EVENING FOR WVZ024-025-033>036.
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 1 AM
EST SUNDAY FOR WVZ037>040-046-047.
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ066-
067-075-076-083>087.
KY...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
KYZ105.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
KYZ101>103.
VA...NONE.
&&
SYNOPSIS...ARJ/JMV/30
NEAR TERM...ARJ/JM
SHORT TERM...JMV
LONG TERM...30
AVIATION...KTBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 438 PM EST FRI JAN 24 2014 KYZ105-WVZ005>011-013>020-026>032-252145- LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- 438 PM EST FRI JAN 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. COLD TEMPERATURES AND WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES MONDAY NIGHT AND TUESDAY. WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ024-025-033>036-252145- MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 438 PM EST FRI JAN 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. LIGHT SNOW ACCUMULATIONS ARE EXPECTED ON SATURDAY. IF THE SNOWFALL FORECAST INCREASES...A WINTER WEATHER ADVISORY MAY BE NEEDED. COLD TEMPERATURES AND WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES MONDAY NIGHT AND TUESDAY. WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ037>040-046-047-252145- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 438 PM EST FRI JAN 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. COLD TEMPERATURES AND WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES MONDAY NIGHT AND TUESDAY. WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-OHZ066-067-075-076-083>087-252145- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH- 438 PM EST FRI JAN 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. COLD TEMPERATURES AND WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES MONDAY NIGHT AND TUESDAY. WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-252145- DICKENSON-BUCHANAN- 438 PM EST FRI JAN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LIGHT SNOW ACCUMULATIONS ARE EXPECTED ON SATURDAY. IF THE SNOWFALL FORECAST INCREASES...A WINTER WEATHER ADVISORY MAY BE NEEDED. COLD TEMPERATURES AND WINDS MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES MONDAY NIGHT AND TUESDAY. WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 winter weather, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484957, 484958, 484959, 484961, 484964, 484960, 484962, 484963, 484965.